Virginia, 2004

Damaging Winds in Virginia, July 2, 2004

July 2, 2004 · NWS AKQ · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 2, 10:10 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 2, 10:10 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1110 AM EDT FRI JUL 2 2004

CONVECTION RPDLY DVLPNG ALONG DELMARVA BEACHES LAST 30 MINUTES.
COMBO OF INTERACTING BNDRYS FROM DVLPNG C-BRZE AND WK TROFINESS
XTNDG SW FROM LOW PRS OFF NJ COAST AS DENOTED BY MSAS. OTHR WK
BNDRYS LEFT OVR FROM YSTRDYS ACTIVITY CUD SET OFF MORE ACTIVITY
W OF CHES BAY. THUS WILL CONT 30 POPS MOST AREAS...BUT BUMPED UP
POPS OVR DELMARVA WHERE CONVECTION ALRDY GOING. 12Z SNDGS SPRT A
VRY WRM DAY AHEAD...MAINLY NR 90 W OF BAY...AND 80S ALONG THE
COAST.

 FCSTID = 44

.SYNOPSIS...UPR SYSTEM IN SE CANADA CONTS TO DEPART...SO SFC BNDRY
IN NORTHEAST WL NOT BE ABLE TO SINK S.  UPR SYSTEM IN CNTRL PLAINS
CONTS TO MK SLOW E PROGRESS...AND UPR RDG BUILDING INTO SE SLOWLY.
DEEP MOISTURE BUILDING SLOWLY N FROM NRN GULF AND SE U.S.  AREA 00Z
SNDGS SHOW LOTS OF INSTBLTY OVR THE REGION...AND SFC WNDS GNRLY S
TO SE...WHCH SUPPORTED EARLIER UPSLOPE CNVCTN IN WRN AREAS.

&&

.SHORT TERM...SOME DRYING SEEN IN WTR VPR PIX OVR OH VALLEY...AND
SOME OF THE MID/UPR FRCG WL SUPORT SCT ACTVTY OVR NRN AREAS THS AFTN.
DEEP MOISTURE AND LOCAL CNVRGNC WL RESULT IN SCT ACTVTY OVR CNTRL
AND SRN AREAS...BUT GNRLY NO ORGANIZED CNVCTN UNTIL SUNDAY NGT AND
MONDAY.  DEEP MOISTURE WL RESULT IN CNSDRBL MID/HGH CLOUDS...BUT
STILL ENUF SUN FOR UPPER 80S TO ARND 90 NXT FEW DAYS...ALG WTH SCT
TSTMS EACH AFTN/EVE.

&&

.LONG TERM...UPR SYSTEM IN CNTRL PLAINS WEAKENS AS IT APPCHS LTR
SUNDAY...BUT BNDRY LYR WNDS INCRS...SO BNDRY LYR CNVRGNC WL INCRS
TSTM CHCS SUNDAY AFTN THRU MONDAY.  TIMING OF BEST CHCS
UNCERTAIN...ESPCLY SINCE LLJ SEGMENT BYPASSES MUCH OF THE AREA TO
THE W AND N...AND BEST SFC CNVRGNC LUKS TO BE MORE TWD MONDAY.  SERN
U.S. UPR RDG CONTS TO BUILD IN THRU THE BEGINNING OF NXT WK INTO MDL
OF NXT WK...SO TEMPS WL CONT NR TO ABV NORMAL INTO XTND. SOME HINTS
AT ANTHR SYSTEM APPCHG FOR MDL OF NXT WK...WTH BRIEF COOLDOWN MID TO
LT NXT WK.  MDLS SUGG A PATN TRANSITION TWD THE END OF NXT WK WTH SE
U.S. UPR RDG RETROGRADING...WHCH WUD SUGG MORE CONTINENTAL FLO
PATN...AND DRYER...HOTTER PATN BEYOND DAY 6/7. WL KP AN EYE ON IT.

&&

.AVIATION...LOCAL MVFR/IFR IN LOW CLOUDS AND FOG THIS MORNING.  VFR
LTR THS MORN THRU AFTN/EVE.  LOCAL MVFR/IFR IN WDLY SCT TSTMS THS
AFTN/EVE.

&&

.MARINE...CONDS REMAIN BELOW SCA...SOME INCRS IN WNDS AND WAVES/SEAS
ARND MONDAY WTH APPCH OF SFC BNDRY...BUT STILL XPCT BELOW SCA.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   87  64  87  65 /  30  30  20  20
OXB   83  69  84  67 /  30  30  20  20
WAL   86  69  86  70 /  30  30  20  20
FVX   90  69  90  69 /  30  30  30  30
RIC   88  70  88  70 /  30  30  30  30
PTB   90  70  90  70 /  30  30  30  30
AKQ   90  70  90  70 /  30  30  30  30
PHF   86  72  89  69 /  30  30  20  20
ORF   85  72  88  72 /  30  30  20  20
ECG   86  71  88  71 /  30  30  20  20

NS
Hazardous weather outlook, Jul 2, 4:30 AM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI JUL 02 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-030900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER
MD-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-NORTHUMBERLAND
VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD
VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK
VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK
NC-WESTMORELAND VA-WICOMICO MD-YORK VA-
530 AM EDT FRI JUL 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
33

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND  STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 2, 9:41 AM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1041 AM EDT FRI JUL 2 2004

MDZ024-025-VAZ099-021515-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-
1041 AM EDT FRI JUL 2 2004

...THUNDERSTORMS RAPIDLY DEVELOPING ALONG THE DELMARVA BEACHES...

AT 1040 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING LINE OF SHOWERS AND THUNDERSTORMS ALONG THE
DELMARVA BEACHES FROM NEAR OCEAN CITY MARYLAND SOUTH TO NEAR
WACHAPREAGUE VIRGINIA. THE ACTIVITY WAS MOVING SOUTHEAST AT 10
TO 15 MPH.

AREAS IN THE PATH OF THESE STORMS CAN EXPECT FREQUENT LIGHTNING AND
LOCALLY HEAVY DOWNPOURS.

44
Special weather statement, Jul 2, 10:32 AM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1132 AM EDT FRI JUL 2 2004

MDZ025-VAZ099-021600-
ACCOMACK VA-MARYLAND BEACHES MD-
1132 AM EDT FRI JUL 2 2004

...THUNDERSTORMS CONTINUE ALONG THE MARYLAND AND VIRGINIA BEACHES...

AT 1132 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A BROKEN LINE OF THUNDERSTORMS FROM OCEAN CITY TO 14 MILES SOUTH OF
CHINCOTEAGUE...DRIFTING EAST AT 10 MPH.

EXPECT OCCASIONAL DANGEROUS LIGHTNING AND LOCALLY HEAVY DOWNPOURS
WITH THESE STORMS.

44
Special weather statement, Jul 2, 10:36 AM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1136 AM EDT FRI JUL 2 2004

VAZ078-021600-
LANCASTER VA-
1136 AM EDT FRI JUL 2 2004

...STRONG THUNDERSTORM OVER SOUTHEAST LANCASTER COUNTY...

AT 1136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KILMARNOCK.  THIS STORM WAS SLOWLY DRIFTING
TO THE SOUTHEAST AT 5 MPH. THE STORM WILL PASS NEAR OCRAN.

WIND GUSTS TO 30 MPH...LOCALLY HEAVY DOWNPOURS AND DANGEROUS
LIGHTNING ARE POSSIBLE WITH THIS STORM.

44
Special weather statement, Jul 2, 11:14 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1214 PM EDT FRI JUL 2 2004

VAZ091-094-021645-
NEWPORT NEWS/HAMPTON VA-YORK VA-
1214 PM EDT FRI JUL 2 2004

...THUNDERSTORMS DEVELOPING OVER THE MIDDLE PENINSULA...

AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER POQUOSON...MOVING SOUTHEAST AT 5 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR POQUOSON AT 1220 PM EDT...
MESSICK...AND...PLUM TREE ISLAND REFUGE AT 1235 PM EDT...LANGLEY AFB
AT 1240 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS IN THE PATH OF
THIS STORM. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

44
Special weather statement, Jul 2, 12:12 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
112 PM EDT FRI JUL 2 2004

VAZ086-021745-
MATHEWS VA-
112 PM EDT FRI JUL 2 2004

...STRONG THUNDERSTORM MOVING ACROSS MATHEWS COUNTY...

AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF MATHEWS...OR ABOUT OVER
DELTAVILLE...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR HUDGINS AT 120 PM EDT...REDART...AND...GWYNN AT 130 PM EDT...
DIGGS AT 140 PM EDT.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

44

The radar

The Norfolk radar (KAKQ), 73 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mathews

When
July 2, 12:45 PM EST
Where
Mathews County, Cardinal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -76.383

Trees down on North River Road.

Thunderstorm Wind, Chesapeake (C)

When
July 2, 3:45 PM EST
Where
Chesapeake (C) County, Great Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
36.717, -76.233

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413776, 5413777.